A coroner has called for clinician training about the risks of using synthetic cannabinoids after the death of a Victorian man
A 53-year-old man from Killara, on the Albury-Wodonga border in Victoria, died in October last year after using synthetic cannabinoids.
At 6pm on 6 October 2019, the man boarded a train from Southern Cross station in Melbourne bound for Albury in NSW.
Shortly after boarding, he appeared unwell and was struggling to breathe when an off-duty paramedic who was also on the train immediately commenced CPR.
Despite resuscitative efforts, the man was unable to be revived and was declared deceased at 7.12pm.
During autopsy, a forensic pathologist identified a number of significant natural disease processes, including coronary artery atherosclerosis and cardiomegaly—he commented that both of these conditions predispose to the development of ventricular tachyarrhythmias.
Toxicological analysis of post-mortem blood detected doxepin and Cumyl-PeGACLONE. The latter is a synthetic cannabinoid belonging to the family of Cumyl derivatives.
Synthetic cannabinoids are known to be associated with sudden death and can induce cardiac arrhythmias, said the pathologist, although the exact physiological mechanism remains unclear.
Cause of death was found to be naturally occurring disease in the context of illicit drug use—synthetic cannabinoids.
The investigation did not identify how the man obtained and ingested the substance, or whether he knew that “smoking cannabinoids could be more dangerous than smoking cannabis,” said Victorian Coroner Audrey Jamieson in her finding into death without inquest, published on 22 July.
The Coroner shared a background briefing by the Coroners Prevention Unit (CPU) on Cumyl-PeGACLONE and synthetic cannabinoids, which was collated this year.
According to the briefing, synthetic cannabinoids are drugs that bind to and activate human cannabinoid receptors to produce subjective effects similar to cannabis, but which are chemically dissimilar to THC – the main psychoactive chemical in cannabis.
Synthetic cannabinoids are typically sprayed onto plant matter such as herbs, which are then smoked.
Documented adverse effects of synthetic cannabinoid use include tachycardia; induction of acute psychotic symptoms and exacerbation of existing psychosis; agitation; panic and anxiety; nausea and vomiting; seizures; acute kidney injury; and dependence and withdrawal following prolonged use.
While no deaths have ever been documented from acute cannabis (THC) toxicity, the acute toxic effects of synthetic cannabinoids have been identified as a contributing factor to death in several published systematic review.
The first reports of Cumyl-PeGACLONE came from Germany in late 2016.
While the CPU was unable to find any literature documenting the appearance of Cumyl-PeGACLONE in Australian or Victorian drug markets, it identified 12 Victorian deaths for which there was evidence the deceased had used Cumyl-PeGACLONE.
As synthetic cannabinoids are continually changing within Australian drug markets, any approach to prevention should target this drug group generally rather than Cumyl-PeGACLONE specifically, concluded the briefing.
One strategy is harm reduction-focused education for users, the CPU said, pointing out education resources available on the Alcohol and Drug Foundation and the Harm Reduction Victoria websites.
Coroner Jamieson recommended that the Victorian Department of Health and Human Services review how education regarding synthetic cannabinoids is disseminated to health services and, if deemed appropriate, develop training for clinicians to equip them to have conversations with patients about synthetic cannabinoid risks and harm reduction.
In Victoria, as in the rest of Australia, synthetic cannabinoids are illegal to import, sell, possess and use.